Illinois, 2004

Hail and Damaging Winds in Illinois, March 1, 2004

March 1, 2004 · NWS LOT · 16 events in 6 counties and zones

An area of early spring thunderstorms developed over northern Illinois and northwestern Indiana. These were low-topped storms that developed in an environment of significant cold air aloft.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

An area of early spring thunderstorms developed over northern Illinois and northwestern Indiana. These were low-topped storms that developed in an environment of significant cold air aloft. There were several reports of hail between 0.75 and 1.00 inches in diameter. These storms also produced wind gusts as high as 59kt.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Mar 1, 5:45 AM CST, 8 hours 35 minutes earlier.

Area forecast discussion, Mar 1, 5:45 AM CST, 8 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
545 AM CST MON MAR 1 2004

.DISCUSSION FOR MORNING GRIDS/ZFP...

MODELS ON TRACK WITH PREVIOUS SYNOPSIS. FIRST WAVE IS MOVING THRU
WITH DRY TONGUE WEDGING NORTH UP MS VLY. ITS HERE THAT MODELS PROG
CAPES TO MAX OUT TODAY AS MID LVL COOLING IN DRY TONGUE IS
COMPLEMENTED WITH SFC HEATING IN SUN EXPOSED LAND MASS. THIS SHUD
TURN THINGS OVER AND IF IT IS GOING TO GO TO SVR STAGES...IT WILL BE
THIS AFTN AS THE DRY TONGUE SLIDES EAST OVER IL AND INDY.

COLD FRONT ASSOC WITH SFC LOW PASSING TO OUR NORTH THIS EVENING WILL
STABILIZE AND BEGIN COOLING THINGS DOWN. SHOWERS ARE PSBL BEHIND
FIRST FNT THAT EVENING. AM GOING DRY WITH SECONDARY FRONT ON TUESDAY
HOWEVER. BUT THIS SHUD COOL THINGS DOWN FROM THE 60S NEXT COUPLE OF
DAYS.

AN INVERTED TROF EXTENDING FROM A DEVELOPING LOW IN SRN TX WED NGT
SHUD STEER SOME OVERRUNNING MOISTURE BACK THIS WAY WED NGT AND
THURSDAY. THIS IS JUST ONE OF A SERIES OF WAVES THAT WILL PASS TO
OUR SOUTH OR DROP DOWN FROM FROM SRN CANADA THIS NEXT WEEK. THE ONLY
SIGNIFICANT SYSTEM CUD BE THE SECOND WAVE TO OUR SOUTH ON SATURDAY.
TEMPS LOOK A BIT TOO WARM FOR A GOOD SNOW...BUT IF CAA IS STRONGER
THAN MODELS PREDICT AFTER THAT FIRST WAVE...WE CUD BE SETTING UP
FOR AN EARLY MARCH WINTER REGRESSION. LUCKILY IT WILL BE A WEEKEND.

RLB

&&

.AVIATION...

FOR 18Z TAFS...SATL PICS SHOW IMPROVING CONDITIONS RAPIDLY MOVING
INTO THE TAF AREA AND SHOULD BE FOG FREE WITH MVFR CIGS BY 19Z. NEXT
ITEM IS TS EXPECTED DEVELOP EARLY AFTERNOON E IA 19-20Z AND THEN
RAPIDLY MOVE THRU TAFS BY 00Z. AFTER THAT MVFR CIGS WITH SCT SHRA
THRU 05Z THEN JUST MVFR CIGS. WIND TO BE GUSTY S TO SSW DURING
AFTERNOON BECOMING WSW THIS EVE.
AF
&&

.LOT...WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LK MI...SMALL CRAFT ADVZY TODAY AND EARLY TONIGHT..

&&
Hazardous weather outlook, Mar 1, 10:30 AM CST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
1030 AM CST MON MAR 1 2004

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-019
-021200-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
1030 AM CST MON MAR 1 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON ACROSS
NORTH CENTRAL AND NORTHEAST ILLINOIS AND NORTHWEST INDIANA. THE
MAIN THREATS ARE LARGE HAIL AND DAMAGING THUNDERSTORM WINDS.

A STRONG LOW NEAR OMAHA LATE THIS MORNING WILL MOVE TO SOUTHWEST
WISCONSIN BY THIS EVENING. STRONG SOUTHERLY WINDS WILL PULL WARM
MOIST AIR INTO ILLINOIS AND INDIANA AHEAD OF THE LOW. AN AREA OF
SHOWERS AND THUNDERSTORMS IS EXPECTED TO DEVELOP AHEAD OF THE
SURFACE FRONT ASSOCIATED WITH THE LOW AND MOVE INTO THE OUTLOOK AREA
BY MID AFTERNOON. THE COMBINATION OF SOME SURFACE HEATING AND COLD
TEMPERATURES ALOFT WILL PRODUCE ENOUGH INSTABILITY TO PRODUCE
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.

THE THUNDERSTORMS WILL WEAKEN AND MOVE EAST OF THE AREA BY EARLY
EVENING WITH THE PASSING OF THE COLD FRONT AND THE LOSS OF HEATING
AFTER SUNSET.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY.

&&

NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

LMZ740>746-766-021200-
WINTHROP HARBOR IL TO NEW BUFFALO MI-
LAKE MICHIGAN-
1030 AM CST MON MAR 1 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... THIS AFTERNOON AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR WINDS TO 25 KNOTS AND WAVES
UP TO 4 FEET TODAY TOWARD OPEN WATER...AND UP TO 30 KNOTS WITH WAVES
TO 5 FEET TONIGHT.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

&&

NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

In the hours before

Local storm report, Mar 1, 2:07 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
207 PM CST MON MAR 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0201 PM     HAIL             DE KALB                 41.93N 88.75W
03/01/2004  0.75 INCH        DE KALB            IL   NWS EMPLOYEE

&&

AF

The radar

The Chicago radar (KLOT), 67 km away, was scanning. The volume nearest the first event began at 20:21 UTC.

Open the radar archive at this moment

Event by event

12 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, McHenry

When
March 1, 2:20 PM CST to 2:30 PM CST
Where
McHenry County, 2 mi E of Huntley
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.167, -88.383

Hail, McHenry

When
March 1, 2:20 PM CST to 2:30 PM CST
Where
McHenry County, Marengo
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.250, -88.600

Thunderstorm Wind, McHenry

When
March 1, 2:25 PM CST
Where
McHenry County, Huntley
Measured
59 kt (68 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.167, -88.417

Hail, Cook

When
March 1, 2:50 PM CST to 3:00 PM CST
Where
Cook County, 1 mi N of Bartlett
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.017, -88.183

Hail, Cook

When
March 1, 3:00 PM CST to 3:10 PM CST
Where
Cook County, Schaumburg
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.033, -88.083

Hail, Kane

When
March 1, 3:00 PM CST
Where
Kane County, Central Portion
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.917, -88.367

Reported 1 mile west of Wayne at intersection of Irving Park and Kirk Rds.

Hail, Kane

When
March 1, 3:15 PM CST to 3:25 PM CST
Where
Kane County, 5 mi NW of Aurora
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.817, -88.383

Reported 3 miles west of intersection of Interstate 88 and State Highway 47

Hail, Lake

When
March 1, 3:20 PM CST to 3:30 PM CST
Where
Lake County, 3 mi NW of Zion
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.483, -87.867

Reported at intersection of Interstate 94 and State Highway 173

Hail, Cook

When
March 1, 3:20 PM CST to 3:30 PM CST
Where
Cook County, Schaumburg
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.033, -88.083

Hail, Cook

When
March 1, 3:20 PM CST to 3:30 PM CST
Where
Cook County, Arlington Hgts
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.083, -88.000

Hail, Cook

When
March 1, 3:20 PM CST
Where
Cook County, Arlington Hgts
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
42.083, -88.000

Hail, Du Page

When
March 1, 3:25 PM CST
Where
Du Page County, Naperville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.783, -88.150

Thunderstorm Wind, Will

When
March 1, 3:30 PM CST to 3:45 PM CST
Where
Will County, Joliet
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
41.533, -88.100

Wires down

Thunderstorm Wind, Will

When
March 1, 3:30 PM CST to 3:40 PM CST
Where
Will County, Shorewood
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
41.517, -88.200

Wires down

Thunderstorm Wind, McHenry

When
March 1, 3:50 PM CST to 4:00 PM CST
Where
McHenry County, Lake in the Hills
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.183, -88.317

Large limbs down

Hail, Cook

When
March 1, 4:00 PM CST to 4:10 PM CST
Where
Cook County, La Grange
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.817, -87.883

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5390083, 5390085, 5390084, 5390082, 5390080, 5390081, 5390079, 5389982, 5389983, 5389984, 5389985, 5389981, 5389979, 5389980, 5389978, 5389977.